facebooktwittertwitter

Contact A Counsellor

counsellor button

KNOW MORE

teen suicide icon

 

panic anxiety icon

panic anxiety icon

#MindfulMondays with Miss SA

teen suicide icon

IN THE WORKPLACE

Research on Depression in the Workplace.

For more information please click here

business

SADAG NEWSLETTER

email subscribers list

To subscribe to SADAG's newsletter, click here

To view previous newsletters - click here

MHM JOURNAL

Mental Health Matters Journal for Psychiatrists & GP's

MHM Volume 8 Issue1

Click here for more info

JOURNALISTS

journalists crew making newspaper

If you are a journalist writing a story contact Kayla on 011 234 4837  media@anxiety.org.za

MYSCHOOL

MySchool Facebook banner Nov

It’s the small things that make a BIG difference. Sign up for the “My School | My Village | My Planet” Card and start making a difference to Mental Health in South Africa today.

Click Here

SPEAKING BOOKS

cope with cancer book

Literacy is a luxury that many of us take for granted. That is why SADAG created SPEAKING BOOKS and revolutionized the way healthcare information is delivered to low literacy communities.

The customizable 16-page book, read by local celebrity audio recordings, ensures that vital health and social messages can be seen, heard, read and understood by everyone across the world.

We started with books on Teen Suicide prevention , HIV, AIDS and Depression, Understanding Mental Health and have developed over 100+ titles, such as TB, Malaria, Polio, Vaccines for over 45 countries.

suicide speaking book

Medscape Medical News 2007. © 2007 Medscape

September 18, 2007 — The US Food and Drug Administration (FDA) and Johnson & Johnson have informed healthcare professionals of a revision to the prescribing information for haloperidol, an antipsychotic marketed as Haldol, Haldol =ecanoate, and Haldol lactate, to include a new cardiovascular subsection highlighting the risk for sudden death, QT prolongation, and torsades de pointes (TdP), particularly when given intravenously or at doses higher than those recommended.

"Although injectable haloperidol is approved by the FDA only for intramuscular injection, there is considerable evidence from the medical literature that intravenous administration is a relatively common 'off-label' clinical practice, primarily for the treatment of severe agitation in intensive care units," the FDA alert notes.

There have been at least 28 case reports of QT prolongation and TdP, some with fatal outcomes, in the context of off-label IV use of haloperidol, the alert notes.

Updated warnings note that:

  • Higher doses and IV administration appear to be associated with a higher risk for QT prolongation and TdP.
  • Although cases of sudden death, QT prolongation, and TdP have been reported even in the absence of predisposing factors, particular caution is advised when physicians are treating patients with any formulation of haloperidol who have other QT-prolonging conditions such as electrolyte imbalance (particularly hyperkalemia and hypomagnesemia); have underlying cardiac abnormalities, hypothyroidism, or familial long-QT syndrome; or are taking drugs known to prolong the QT interval.
  • ECG monitoring is recommended if haloperidol is given intravenously.
  • Haloperidol is not approved for intravenous administration.

Based on case reports alone, however, they are unable to estimate the frequency with which QT prolongation or TdP occurs with use of these drugs.

"Healthcare professionals should consider this new risk information when making individual treatment decisions for their patients," the alert concludes. The FDA will continue to monitor postmarketing reports and consider further regulatory action as additional information becomes available, it notes.

 

Our Sponsors

Our Partners